by Neil Bauman, Ph.D.
A lady asked,
If an ototoxic drug is the cause of tinnitus, how long would it take to resolve once you stop taking the drug? I know that’s a difficult question to answer since every one is different but I’m wondering if you have some sort of idea based on your experience.
This is an excellent question, but like you said, there is no easy answer. This is because so much depends on the specific drug and on your emotional makeup, among other factors.
For example, you could expect tinnitus from taking a lot of Aspirin to go away within a day or two after you quit taking the Aspirin. However, with some drugs, such as the Aminoglycoside antibiotics (e.g. Neomycin, Gentamicin, Tobramycin, etc.), you may find the resulting tinnitus is permanent and will never go away—although you can learn how to habituate to your tinnitus so it won’t bother you.
Most drugs fall somewhere between these two extremes. As a rule of thumb, I say give it a couple of weeks after you stop taking a drug before you worry whether your tinnitus might be permanent or not.
Note this well. Whether your tinnitus persists and bothers you depends a lot on your emotional makeup. If tinnitus is no big deal to you, your tinnitus will likely disappear or fade into the background fairly quickly.
However, if your tinnitus elicits a strong negative emotional reaction from you, and you subsequently form a strong negative emotional bond with it, your tinnitus can take on a life of its own and become a self-perpetuating condition. In such cases, the thing that triggers your tinnitus in the first place (a drug) may have nothing to do with whether your tinnitus persists or not.
Thus, the trick is to remain emotionally neutral towards your tinnitus and ignore it. Treat it like a totally meaningless sound, such as fridge noise—something you actively have to listen for before you can even hear it because it is so meaningless to you. If you can treat your tinnitus the same way to treat “fridge noise”, you should not have much of a problem with your tinnitus.